Sign In
CPSI Share                                                                      
​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​ ​​
Publication Type: Patient Safety Alert
Single or Multiple Incident: Single
Date: 8/19/2019 12:00:00 AM
Country: South Korea

This alert describes a fatal patient safety incident where an IV infusion containing potassium chloride 160 mEq/mL was infused at a rapid rate. A case is described where an IV infusion containing potassium chloride 160mEq/mL was running at 120 mL/h. When instructed to inject the fluid at maximum speed to address the patient’s dehydration, the same fluid was infused resulting in cardiac arrhythmia and death. A recommendation to prevent similar incidents is provided.

Additional Details

Medication/Gas/Fluid:
potassium chloride for injection


A fatal risk caused by the rapid intravenous injection of a fluid mixed with high-risk medicines